Alert archive / South Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 14, NWS Columbia, SC

July 30, 2003Lexington County, South Carolina

NWS Columbia, SC issued this flash flood warning at Jul 30, 2003, 3:43 PM EDT for Lexington County, South Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2003, 3:43 PM EDT (19:43 UTC)
Expired
Jul 30, 2003, 5:45 PM EDT
In force
2 hr
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Lexington County, SC

The radar

The Columbia radar (KCAE), 25 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1418 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCAE 301947
FFWCAE
SCC063-302145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
343 PM EDT WED JUL 30 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
    SOUTHERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 545 PM EDT.

* AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
THUNDERSTORMS WITH VERY HEAVY RAINFALL BETWEEN STEEDMAN AND PELION.  
THESE STORMS WERE MOVING VERY SLOWLY TO THE EAST.

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE 
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING IN THE SOUTHERN PORTIONS OF LEXINGTON COUNTY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT LET YOUR CHILDREN 
PLAY NEAR FLOODED AREAS OR SWOLLEN STREAMS AND DITCHES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF

LAT...LON 3384 8152 3371 8137 3374 8107 3405 8126

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:45 PM EDT, 58 minutes earlier.

Area forecast discussion, Jul 30, 2:45 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
245 PM EDT WED JUL 30 2003

NEARLY STATIONARY FRONT ACROSS THE AREA FORECAST TO LIFT
NORTH/DISSIPATE BY THURSDAY. WINDS SHIFT SOUTHWESTERLY BY THURSDAY.
UPPER LOW OVER MANITOBA FORECAST TO SLOP INTO THE UPPER MIDWEST,
KEEPING TROUGH OVER THE EASTERN PART OF THE NATION. SHORT WAVE
FORECAST TO CROSS THE AREA OVERNIGHT, KEEPING A CHANCE OF PRECIP.
PRECIPITABLE WATER STAYS UP > 1.75 INCHES. AIRMASS REMAINS UNSTABLE.
WILL KEEP CHANCE OF CONVECTION EACH DAY WITH A DIURNAL TREND.
WILL FOLLOW TEMP GUIDANCE WITH LOWS AROUND 70 AND HIGH AROUND
90.

EXTENDED DISCUSSION:
UPPER LOW OVER UPPER MIDWEST SATURDAY SLOWLY MIGRATES EAST INTO THE
GREAT LAKES REGION, HOLDING LARGE UPPER TROUGH OVER THE EASTERN U.S.
SOUTHWEST FLOW ALOFT WITH WITH CHANCE OF MAINLY DIURNAL CONVECTION
EACH DAY. TEMPS CLOSE TO CLIMO.

FCSTID =   10
CAE   72  89  71  89 /  40  50  40  50
AGS   71  89  71  90 /  50  50  40  50
SSC   72  89  72  90 /  40  50  40  50
OGB   72  90  72  90 /  40  50  40  50

.CAE...
GA...NONE.
SC...NONE.

LM
Hazardous weather outlook, Jul 30, 11:00 AM EDT, 4 hours 43 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-311700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1100 AM EDT WED JUL 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...

VERY HEAVY RAIN MAY OCCUR WITH THUNDERSTORMS THIS AFTERNOON AND
EVENING. RAINFALL AMOUNTS OF 2 TO 4 INCHES COULD OCCUR WITH A FEW OF
THE THUNDERSTORMS AND LEAD TO FLOODING IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

CURRENT INFORMATION DOES NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM
DEVELOPMENT. THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION
SHOULD NOT BE REQUIRED.

In the hours before

Special weather statement, Jul 30, 11:00 AM EDT, 4 hours 43 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-301700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1100 AM EDT WED JUL 30 2003

THIS STATEMENT PERTAINS TO THE FOLLOWING COUNTIES: AIKEN...BAMBERG...
BARNWELL...BURKE...CALHOUN...CHESTERFIELD...CLARENDON...COLUMBIA...
EDGEFIELD...FAIRFIELD...KERSHAW...LANCASTER...LEE...LEXINGTON...
LINCOLN...MCCORMICK...MCDUFFIE...NEWBERRY...ORANGEBURG...RICHLAND...
RICHMOND...SALUDA AND SUMTER.

A STATIONARY FRONT EXTENDING THROUGH THE AREA...AN APPROACHING
UPPER-LEVEL DISTURBANCE...PLUS HEATING WILL HELP CAUSE THUNDERSTORMS
THIS AFTERNOON AND EVENING. MOST OF THE AREA WILL EXPERIENCE THE
THUNDERSTORMS. THE THUNDERSTORMS WILL LIKELY CONTAIN FREQUENT
LIGHTNING...RAINFALL AMOUNTS NEAR 1 INCH...AND WIND GUSTS NEAR 30
MPH.

RAINFALL AMOUNTS OF 2 TO 4 INCHES COULD OCCUR WITH A FEW OF THE
THUNDERSTORMS AND LEAD TO FLOODING IN POOR DRAINAGE AREAS.

NEVER ATTEMPT TO DRIVE ON FLOODED ROADS. ON FOOT...KEEP AWAY FROM
STORM DRAINS.

ALL THUNDERSTORMS CONTAIN DANGEROUS LIGHTNING.

CURRENT INFORMATION DOES NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM
DEVELOPMENT. THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION
SHOULD NOT BE REQUIRED.

RJL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 3:08 PM EDTSevere Thunderstorm WarningCAEAiken22 min
Jul 30, 3:17 PM EDTSevere Thunderstorm WarningCAELexington43 min

Nearby

Flash Flood Warnings in South Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.